Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 14, 2019, 1:48 PM EDT for 4 counties in North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2019, 1:48 PM EDT (17:48 UTC)
- Expired
- Apr 14, 2019, 2:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Lee County, NC, Moore County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 1:00 PM EDT, 48 minutes earlier.
Area forecast discussion, Apr 14, 1:00 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 100 PM EDT Sun Apr 14 2019 .SYNOPSIS... A fractured cold front will cross central NC tonight, with following high pressure that will build overhead through early this week. && .NEAR TERM /THROUGH TONIGHT/... As of 1215 PM Sunday... Little overall change in forecast and rationale, but with a greater confidence in the occurrence of three or four episodes of strong- severe convection, with some spatio-temporal overlap of the first two this afternoon. And as such, an update to the messaging of these risks is to de-emphasize the focus on overnight storms and highlight an equal --if not greater-- risk this afternoon-early evening. Indeed, the recently (GSP/RNK) tornado-warned indicates the environment is already one conducive for the development of severe storms. Large scale forcing for ascent will continue to increase over cntl NC through tonight, downstream of a slight positive tilt synoptic trough that spans a couple of branches of the upr jet from the Great Lakes sswwd into the nwrn Gulf of Mexico. Related 100-150 meter mid level height falls will maximize over cntl NC overnight, while steadily increasing through the day and evening. Between the nrn and srn branches of the upr jets, diffluent flow was evident across the sern US in 12Z upr air data. At the surface, an increasingly-fractured cold front was analyzed at 15Z from a 995 mb low over extreme swrn IN sswwd through cntl and swrn AL, then offshore east of the MS Delta region. A separate, more srn frontal segment has slightly outpaced the former, and was analyzed from sern TN and extreme nwrn GA sswwd through ern and srn AL, the wrn FL panhandle, then offshore. The fractured nature of the front lends uncertainty regarding frontal forcing and location of maximum surface theta-e, and resultantly how overnight (quasi- linear) convection evolves (a single line of convection that intensifies while moving east vs. one line over the Piedmont initially, with secondary development from the Coastal Plain ewd across ern NC)-- coincident with the strongest forced ascent with the upr trough. Additionally, the NWP models have been indicating for several days that a pre-frontal trough/confluence axis would develop from the FL peninsula nwwd across the wrn Carolinas by 18Z, possibly a result of the aforementioned difluent upr lvl flow over the sern US, and likely more importantly owing to strong 925mb WAA (12Z-observed 22C at JAX vs. 15-16C at RNK/GSO) along the axis of a 925mb jet there. Initial convection has formed very near the foregoing pre-frontal confluence axis from near CHS nwwd to the recently TOR-warned storms over wrn NC. Additional scattered development will be possible over within that regime over the srn/wrn Piedmont through this afternoon , in an environment already conducive for severe convection, within both that regime, and later, a continuation or redevelopment of the along and immediately pre-frontal convection from n-cntl GA. In the absence of more-focused, linear forcing during that time, discrete storm modes would be favored, including supercells, given effective bulk shear values increasing through the 35-55 kt range during that time. Such storms will pose a risk for all hazards. There may be a lull between the afternoon and early evening activity, followed by the redevelopment and arrival of the aforementioned QLCS(s) overnight. Those storms, regardless of if they manifest as one or two lines given the aforementioned fractured frontal forcing, would pose a primary risk of strong to damaging wind gusts and embedded mesovortices/isolated tornadoes. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 350 AM Sunday... Monday: Any remaining clouds in far E sections will clear out by mid morning, resulting in considerable sunshine within a drying and stabilizing column. The tight MSLP gradient between the exiting low/front and high pressure building over the Gulf States will result in blustery and gusty (to 25-30 kts) NW winds, likely just under wind advisory criteria. Thicknesses will be roughly 30 m below normal, so even with sunshine, highs should be in the mid 60s to lower 70s. -GIH Monday Night: Surface high pressure will build directly overhead from the west on Monday night so expect calm conditions and clear skies, ideal for radiational cooling, particularly during the early morning hours on Tuesday. This will allow temperatures to sink to their lowest levels of the forecast period with low temperatures bottoming out in the low to mid 40s NW to SE with colder rural areas possibly near 40 degrees and wouldn't be surprised to see a reading or two in the 30s. -Ellis && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 100 PM Sunday... High pressure continues to be in control of the weather pattern through the middle of the work-week, keeping conditions quiet. High pressure shifts offshore Tuesday night allowing a warming/moistening trend to commence Wed/Thu. Can't rule out some WAA type showers late Thursday and some low clouds/stratus Thursday night/early Friday ahead of a strong cold front set to introduce widespread showers and thunderstorms to central NC by Friday and Friday night. While still some uncertainty this far out, looks like we could have both a severe (Gusty wind + hail threat) and flooding threat with this system, but the specifics will need to be ironed out a bit closer to the event. Drier conditions return in the Front's wake to finish out the weekend's forecast. Previous valid discussion... Precipitation chances begin to increase on Thursday afternoon but mostly with return flow showers as moisture advection picks up ahead of the next frontal system which will begin to affect the CWA as early as 12z Friday. This system looks to have favorable diurnal timing for greatest instability but currently only shows a few hundred J/kg of MLCAPE to go with 40 kts or so of bulk shear, a good portion in the low levels. Soundings look very tropical ahead of the front with 1.81 inch precipitable water values. Expect heavy rain Friday and Friday night. SPC currently has the area in a 15% chance for severe weather on day 7. Looking at the soundings a wet microbursts would be the most likely scenario if severe weather were to occur. Saturday looks drier as the front pushes to the east but we will still be dealing with the upper low to the north and potential waves advecting through the upper flow and potential bringing showers to the area Saturday. Cooler with temperatures in the low 70s, back near or slightly below seasonal norms. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 650 AM Sunday... High confidence that MVFR to IFR conditions will dominate central NC terminals through 13z or 14z, as warm and humid air holds over the region. These conditions will be in the form of mainly MVFR/IFR cigs and MVFR/VFR vsbys at all sites, with the lower vsbys (MVFR) mainly at INT/GSO where the NW-moving warm front is just passing through. Cigs areawide will gradually lift to MVFR through late morning before becoming low-end VFR this afternoon. However, numerous showers and storms will move into central NC from the west starting soon after 18z, and these will produce periods of MVFR to IFR conditions as they move E, along with strong/shifting/erratic surface winds. A few severe storms are possible. Even outside of any storms, surface winds will become blustery from the S and SSW by late morning, sustained 12-18 kts gusting to 20-30 kts. This will last through this evening as surface winds shift to SW and WSW toward the end of the TAF valid period. While wind profiles are unlikely to meet LLWS criteria, the strong and shifting SW winds with height this evening into tonight may make aircraft handling difficult. Storms will exit the FAY/RWI vicinities soon after 06z, with accompanying sub-VFR conditions also pushing to our E. Looking beyond 12z Mon, surface winds areawide will shift to be from the W and NW early Mon morning, between 08z and 12z, as a cold front pushes through. VFR conditions/unlimited skies are expected Mon, but with brisk/gusty winds from the NW. These will diminish Mon evening. VFR conditions and high pressure will dominate through Thu, but storm chances will return Thu night. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...Hartfield/Ellis LONG TERM...JJM/Ellis AVIATION...Hartfield
Hazardous weather outlook, Apr 14, 4:17 AM EDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 417 AM EDT Sun Apr 14 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-151000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 417 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Numerous strong to severe thunderstorms are possible today and tonight, primarily between 3 pm and midnight. Damaging straight line winds and isolated tornadoes are the primary threats, and large hail may also occur. In addition, heavy downpours falling on saturated soils will lead to a risk of flooding today and tonight, especially in areas that see repeated rounds of storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Brisk northwest winds may gust up to 25 to 30 mph on Monday. Another storm system arriving Friday may bring a threat of severe storms and flooding rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. Spotters are encouraged to report any observed severe weather or significant flooding to the National Weather Service in Raleigh. GIH
In the hours before
Local storm report, Apr 14, 9:33 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
933 AM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 3 ESE SEMINOLE 35.45N 78.95W
04/12/2019 HARNETT NC NWS STORM SURVEY
CORRECTION: NWS STORM SURVEY CONCLUDED THAT
AN EF0 TORNADO TOUCHED DOWN JUST SOUTH OF
RAVEN ROCK STATE PARK ON THE EVENING OF
APRIL 12TH. THE TORNADO REMAINED ON THE
GROUND FOR ROUGHLY EIGHT MINUTES, OR 4.8
MILES, PRODUCING INTERMITTENT TREE DAMAGE.
THE TORNADO LIFTED AROUND 644 PM SHY OF THE
WAKE COUNTY BORDER. NO INJURIES OR
FATALITIES REPORTED.
&&
JJMLocal storm report, Apr 14, 9:34 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
934 AM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG 3 N DUNCAN 35.61N 78.87W
04/12/2019 WAKE NC 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
N DUNCAN. REPORT OF POWERLINE/POWERPOLE DOWN
ALONG NCAN RD.
0646 PM TSTM WND DMG 5 WSW NEW HILL 35.66N 78.98W
04/12/2019 CHATHAM NC 911 CALL CENTER
REPORTED TREE DOWN ON BEAVER CREEK RD AND
HWY US 1.
0634 PM TSTM WND DMG 4 ESE SEMINOLE 35.44N 78.94W
04/12/2019 HARNETT NC PUBLIC
THUNDERSTORM WINDS DOWNED SEVERAL TREES
ALONG COOL SPRINGS ROAD.
0622 PM TSTM WND DMG 2 NW MONCURE 35.64N 79.11W
04/12/2019 CHATHAM NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED A TREE NEAR THE
INTERSECTION OF MONCURE PITTSBORO ROAD AND
REDWING LANE.
0535 PM TSTM WND DMG 2 NNW CHAPEL HILL 35.95N 79.05W
04/12/2019 ORANGE NC COUNTY OFFICIAL
TOWN OF CHAPEL HILL TWITTER PAGE SHOWED A
FEW TREES DOWN ALONG VIRGINIA DRIVE AS A
RESULT OF THUNDERSTORM WINDS.
0528 PM TSTM WND DMG 4 S CHAPEL HILL 35.87N 79.04W
04/12/2019 ORANGE NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED A FEW TREES ALONG
MT CARMEL CHURCH ROAD.
0456 PM TSTM WND DMG 1 NE GOLDSTON 35.61N 79.32W
04/12/2019 CHATHAM NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED A TREE ALONG
PITTSBORO GOLDSTON ROAD NEAR THE COMMUNITY
OF GOLDSTON.
0429 PM TSTM WND DMG 2 WSW HARPERS CROSSROAD 35.55N 79.51W
04/12/2019 CHATHAM NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED SEVERAL TREES
ALONG FALL CREEK CHURCH ROAD NEAR THE
INTERSECTION OF NC HIGHWAY 902.
0416 PM TSTM WND DMG 4 SSE LAKE TOWNSEND 36.12N 79.75W
04/12/2019 GUILFORD NC 911 CALL CENTER
POWER LINE FELL ONTO A TREE, WHICH SPARKED A
SMALL FIRE.
0405 PM TSTM WND DMG 3 W ALAMANCE 36.03N 79.54W
04/12/2019 ALAMANCE NC EMERGENCY MNGR
ONE TREE DOWN ON BEAVER CREEK RD. TIME
ESTIMATED BY RADAR.
0350 PM TSTM WND DMG 1 ESE FRANKLINVILLE 35.74N 79.67W
04/12/2019 RANDOLPH NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED A FEW TREES ALONG
AREA ROADWAYS NEAR RAMSEUR CITY.
0328 PM TSTM WND DMG 2 S ARCHDALE 35.88N 79.97W
04/12/2019 RANDOLPH NC EMERGENCY MNGR
FIRE DEPARTMENT RESPONDED TO A REPORT OF A
LOCKING THE ROAD AT RONNIEDALE RD W CHURCH
RD, TRINITY IN RANDOLPH.
0305 PM TSTM WND DMG 1 NNE HIGH POINT 36.00N 79.99W
04/12/2019 GUILFORD NC EMERGENCY MNGR
LOCAL EM REPORTED TREES DOWN, POWER LINES
OWER POLES DOWN IN THE AREA.
0636 PM TORNADO 3 ESE SEMINOLE 35.45N 78.95W
04/12/2019 HARNETT NC NWS STORM SURVEY
CORRECTION: NWS STORM SURVEY CONCLUDED THAT
AN EF0 TORNADO TOUCHED DOWN JUST SOUTH OF
RAVEN ROCK STATE PARK ON THE EVENING OF
APRIL 12TH. THE TORNADO REMAINED ON THE
GROUND FOR ROUGHLY EIGHT MINUTES, OR 4.8
MILES, PRODUCING INTERMITTENT TREE DAMAGE.
THE TORNADO LIFTED AROUND 644 PM SHY OF THE
WAKE COUNTY BORDER. NO INJURIES OR
FATALITIES REPORTED.
&&Local storm report, Apr 14, 12:42 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1242 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 1 N SWEPSONVILLE 36.05N 79.36W
04/13/2019 ALAMANCE NC BROADCAST MEDIA
HEAVY RAINFALL CAUSED A PORTION OF JIMMIE
KERR ROAD TO COLLAPSE DUE TO FLOOD EROSION
NEAR THE INTERSECTION WITH JIM MINOR ROAD.
REPORT RELAYED VIA SOCIAL MEDIA.
0250 PM FLASH FLOOD 3 SW BAHAMA 36.14N 78.92W
04/13/2019 DURHAM NC 911 CALL CENTER
300 BLOCK OF JOHNSON MILL ROAD REMAINS
CLOSED DUE TO FLOODING.
0145 PM FLASH FLOOD HILLSBOROUGH 36.07N 79.10W
04/13/2019 ORANGE NC OFFICIAL NWS OBS
THE ENO RIVER NEAR S. CHURCH ST. IN
HILLSBOROUGH IS OUT OF ITS BANKS AND
CONTINUES TO RISE, THREATENING THE
RIVERWALK.
1116 AM FLASH FLOOD 4 WNW ULAH 35.66N 79.91W
04/13/2019 RANDOLPH NC 911 CALL CENTER
ROAD CLOSED DUE TO FLOODING SINCE 11:16 AM.
STILL CLOSED AS OF 1:50 PM.
1100 AM FLASH FLOOD 1 SSE THOMASVILLE 35.88N 80.07W
04/13/2019 DAVIDSON NC 911 CALL CENTER
E. SUNRISE AVE. NEAR JULIAN AVE. CLOSED DUE
TO FLOODING. TIME ESTIMATED.
1100 AM FLASH FLOOD 2 S THOMASVILLE 35.85N 80.08W
04/13/2019 DAVIDSON NC 911 CALL CENTER
MAPLEWOOD AVE. NEAR FOREST DR. CLOSED DUE TO
FLOODING. TIME ESTIMATED.
1040 AM FLASH FLOOD 4 SE LEXINGTON 35.77N 80.20W
04/13/2019 DAVIDSON NC 911 CALL CENTER
RHODES RD. NEAR CREEKWOOD DR. CLOSED DUE TO
FLOODING. TIME ESTIMATED.
1030 AM FLASH FLOOD 3 N GORDONTOWN 35.80N 80.13W
04/13/2019 DAVIDSON NC 911 CALL CENTER
CUNNINGHAM BRICK YARD RD. NEAR STEPHENS LN.
CLOSED DUE TO FLOODING. TIME ESTIMATED.
1010 AM FLASH FLOOD DENTON 35.63N 80.11W
04/13/2019 DAVIDSON NC 911 CALL CENTER
ROAD CLOSED DUE TO FLOODING AT E. PEACOCK
AVE. AND DANIEL ST. IN DENTON.
&&
JFDSpecial weather statement, Apr 14, 1:18 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
118 PM EDT SUN APR 14 2019
NCZ074-083-084-141745-
Anson NC-Richmond NC-Montgomery NC-
118 PM EDT SUN APR 14 2019
...A STRONG THUNDERSTORM SHOWING WEAK SIGNS OF ROTATION WILL AFFECT
EAST CENTRAL ANSON... SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL
RICHMOND COUNTIES UNTIL 145 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Rockingham, moving northeast at 40 mph. This
storm was showing weak signs of rotation. If this rotation were to
strengthen, and upgrade to a warning may be required.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Biscoe, Ellerbe, Star, Candor, Norman, Blewett Falls Lake and
Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3503 7997 3541 7977 3534 7972 3528 7971
3525 7970 3524 7967 3520 7966 3518 7964
3496 7987
TIME...MOT...LOC 1717Z 210DEG 36KT 3507 7988
MORROWThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 9:11 PM EDT | River Flood Warning | RAH | Cumberland | 24 hr |
| Apr 13, 9:20 PM EDT | River Flood Warning | RAH | Johnston | 29 hr |
| Apr 14, 1:18 PM EDT | Special Weather Statement | RAH | Montgomery | 27 min |
| Apr 14, 2:30 PM EDT | Special Weather Statement | RAH | Chatham | 45 min |
| Apr 14, 3:00 PM EDT | Special Weather Statement | RAH | Durham | 45 min |
| Apr 14, 5:58 PM EDT | Special Weather Statement | RAH | Richmond | 62 min |
| Apr 14, 6:08 PM EDT | Special Weather Statement | RAH | Forsyth | 67 min |
| Apr 14, 6:12 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Richmond, Scotland | 48 min |
| Apr 14, 6:59 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 18 min |
| Apr 14, 7:31 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne | 27 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.